Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 56, NWS Pittsburgh, PA

July 31, 2018Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 31, 2018, 4:16 PM EDT for Fayette County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 4:16 PM EDT (20:16 UTC)
Expired
Jul 31, 2018, 6:23 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:50 PM EDTFLASH FLOODNew Salem, PANEW SALEM VFD FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WGUS51 KPBZ 312016
FFWPBZ
PAC051-312315-
/O.NEW.KPBZ.FF.W.0056.180731T2016Z-180731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
416 PM EDT TUE JUL 31 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Western Fayette County in southwestern Pennsylvania...

* Until 715 PM EDT.

* At 416 PM EDT, law enforcement officials reported heavy rain in the
  warned area.

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1/2 inch.

* Some locations that may experience flooding include...
  Uniontown...                      California...
  Masontown...                      Brownsville...
  Fredericktown-Millsboro...        Perryopolis...
  Point Marion...                   Fairchance...
  North Belle Vernon...             Isabella...
  Belle Vernon...                   Lynnwood-Pricedale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3972 7992 3974 7990 3978 7994 3979 7991
      3984 7994 3988 7991 3992 7992 3995 7996
      3995 8000 3998 8000 4001 7999 3999 7994
      4003 7988 4005 7989 4007 7988 4007 7990
      4009 7984 4013 7987 4012 7972 3972 7968

$$
2 follow-up statements
047 
WGUS71 KPBZ 312058
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
458 PM EDT TUE JUL 31 2018

PAC051-312315-
/O.CON.KPBZ.FF.W.0056.000000T0000Z-180731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
458 PM EDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
WESTERN FAYETTE COUNTY...

At 457 PM EDT, radar indicated that heavy rain had tapered off, but 
light to moderate rain continues.  

FLASH FLOODING...     Occurring. 

ESTIMATED RAINFALL... Up to 2.5 inches.

ADDITIONAL RAINFALL...Up to 1/4 inch.

Some locations that may experience flooding include...
Uniontown...                      California...
Masontown...                      Brownsville...
Fredericktown-Millsboro...        Perryopolis...
Point Marion...                   Fairchance...
North Belle Vernon...             Isabella...
Belle Vernon...                   Lynnwood-Pricedale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3972 7992 3974 7990 3978 7994 3979 7991
      3984 7994 3988 7991 3992 7992 3995 7996
      3995 8000 3998 8000 4001 7999 3999 7994
      4003 7988 4005 7989 4007 7988 4007 7990
      4009 7984 4013 7987 4012 7972 3972 7968

$$
835 
WGUS71 KPBZ 312223
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
623 PM EDT TUE JUL 31 2018

PAC051-312232-
/O.CAN.KPBZ.FF.W.0056.000000T0000Z-180731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette PA-
623 PM EDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING FOR WESTERN FAYETTE COUNTY IS CANCELLED...

Although showers will cross the area this evening, the threat of 
heavy rainfall has ended and flood water will continue to recede.
Additional flash flooding is no longer expected so the warning was 
cancelled.  Please continue to heed any remaining road closures.

LAT...LON 3972 7992 3974 7990 3978 7994 3979 7991
      3984 7994 3988 7991 3992 7992 3995 7996
      3995 8000 3998 8000 4001 7999 3999 7994
      4003 7988 4005 7989 4007 7988 4007 7990
      4009 7984 4013 7987 4012 7972 3972 7968

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:29 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 31, 2:29 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
229 PM EDT Tue Jul 31 2018

.SYNOPSIS...
Daily chances for showers and storms are expected through the
week with increased moisture and passage of a slow-moving low
pressure system.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave trough responsible for ongoing convection will help
sharpen the warm front that is straddling the forecast area.
North of the frontal boundary, broad convective coverage with
light-moderate rain can be expected.

To the boundary's south, a moist, unstable warm sector will
support semi-organized convection in a moderate-shear, moist
environment. Given warm-sector storms, the combination of low
LCL, enhanced low-level CAPE and broad hodographs with
increasingly-favorable critical angle will favor rotating storms
capable of a tornado or two and damaging wind gusts during the
afternoon.

Any afternoon convection will shift ewd tonight and decay with
loss of heating, but showers and storms will increase in
coverage early Wed morning and begin spreading nwwd with time.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A stagnant upper-level ridge in the wrn CONUS and the Bermuda
High to the east will maintain a trough in the central CONUS
thru the next couple of days. Today's surface low will not
migrate far Wed and Thu, and its associated cold front advancing
across the OH Valley will maintain chances for showers/storms
for much of Wed before diminishing in coverage on Thu.
Temperature should be near or slightly below seasonal average (in
the lower 80s) Wed-Fri owing to persistent cloud cover.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The unsettled pattern continues. There are still enough
differences in model runs to maintain a forecast of daily
shower/storm chances following a diurnal cycle. So far,
Saturday appears to be the drier day of the weekend compared to
Sunday. Temperature will climb to slightly above seasonal
average as heights and thicknesses increase.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Large area of rain with embedded thunderstorms will spread
eastward across the PA and WV terminals over the next several
hours. By and large, thunderstorm coverage will be focused HLG-
MGW with mainly a steady rain further north with some convective
enhancement. VFR ceilings generally prevailing through the rain,
with localized IFR visibilities in the heavier showers (LIFR
visibilities briefly possible MGW 1930-21Z.

Behind the precipitation edge later this afternoon, widespread
MVFR to IFR stratus has developed and is presently expected to
continue through the overnight hours. Areas of fog are also
possible before another axis of rain spreads in tomorrow
morning.

Winds will be light but erratic in direction, with an overall
east to southeast tendency, becoming variable toward 12Z.

OUTLOOK... Periodic restrictions are likely this week
with persistent moist southerly flow and multiple crossing
disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Kramar
Hazardous weather outlook, Jul 31, 2:38 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
238 PM EDT Tue Jul 31 2018

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-011845-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
238 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms capable of damaging wind gusts
and an isolated tornado will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rain from showers and thunderstorms could produce localized
flash flooding on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-011845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
238 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:34 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland41 min
Jul 31, 3:56 PM EDTFlash Flood WarningPBZFayette2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.